Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 355, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 21, 2007, 5:45 PM CDT for Mahaska County, Marion County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2007, 5:45 PM CDT (22:45 UTC)
- Expired
- Sep 21, 2007, 6:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Mahaska County, IA, Marion County, IA
The radar
The Des Moines radar (KDMX), 81 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 21, 3:53 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 212245 SVRDMX IAC123-125-212330- /O.NEW.KDMX.SV.W.0355.070921T2245Z-070921T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 545 PM CDT FRI SEP 21 2007 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MAHASKA COUNTY IN SOUTH CENTRAL IOWA... MARION COUNTY IN SOUTH CENTRAL IOWA... * UNTIL 630 PM CDT. * AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF KNOXVILLE...OR ABOUT 27 MILES SOUTHEAST OF DES MOINES...AND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PELLA BY 555 PM CDT... 7 MILES SOUTH OF NEW SHARON BY 615 PM CDT... OSKALOOSA BY 620 PM CDT... MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING FOR IOWA. LAT...LON 4117 9332 4151 9319 4151 9241 4117 9241 TIME...MOT...LOC 2245Z 274DEG 37KT 4140 9308 $$
3 follow-up statements
000 WWUS53 KDMX 212309 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 608 PM CDT FRI SEP 21 2007 IAC123-125-212330- /O.CON.KDMX.SV.W.0355.000000T0000Z-070921T2330Z/ MAHASKA IA-MARION IA- 608 PM CDT FRI SEP 21 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR EASTERN MARION AND MAHASKA COUNTIES... AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PELLA...OR ABOUT 36 MILES NORTHWEST OF OTTUMWA...MOVING EAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... NEW SHARON...7 MILES NORTH OF OSKALOOSA AND 8 MILES NORTH OF BEACON BY 620 PM CDT... 7 MILES NORTH OF UNIVERSITY PARK BY 625 PM CDT... 7 MILES NORTHWEST OF ROSE HILL...8 MILES NORTH OF KEOMAH VILLAGE AND 8 MILES SOUTHWEST OF BARNES CITY BY 630 PM CDT... AUTOMATED SURFACE OBSERVING EQUIPMENT IN PELLA REPORTED WIND GUSTS OF 50 MPH AT 605 PM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING FOR EASTERN IOWA. LAT...LON 4122 9303 4151 9297 4151 9241 4117 9241 TIME...MOT...LOC 2308Z 268DEG 36KT 4139 9283 $$
000 WWUS53 KDMX 212321 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 620 PM CDT FRI SEP 21 2007 IAC125-212330- /O.CAN.KDMX.SV.W.0355.000000T0000Z-070921T2330Z/ MARION IA- 620 PM CDT FRI SEP 21 2007 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARION COUNTY IS CANCELLED... AT 617 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING FOR EASTERN IOWA. LAT...LON 4126 9287 4151 9287 4151 9241 4117 9241 TIME...MOT...LOC 2320Z 276DEG 46KT 4138 9272 $$ IAC123-212330- /O.CON.KDMX.SV.W.0355.000000T0000Z-070921T2330Z/ MAHASKA IA- 620 PM CDT FRI SEP 21 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR MAHASKA COUNTY... AT 617 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LEIGHTON...OR ABOUT 30 MILES WEST OF SIGOURNEY...MOVING EAST AT 50 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... OSKALOOSA AND 6 MILES NORTH OF UNIVERSITY PARK BY 625 PM CDT... KEOMAH VILLAGE AND ROSE HILL BY 630 PM CDT... AT 612 PM CDT...THE PELLA AUTOMATED OBSERVING SYSTEM REPORTED A WIND GUST OF 54 MPH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING FOR EASTERN IOWA. LAT...LON 4126 9287 4151 9287 4151 9241 4117 9241 TIME...MOT...LOC 2320Z 276DEG 46KT 4138 9272 $$ KINNEY/MOYER
000 WWUS53 KDMX 212330 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 631 PM CDT FRI SEP 21 2007 IAC123-212341- /O.EXP.KDMX.SV.W.0355.000000T0000Z-070921T2330Z/ MAHASKA IA- 631 PM CDT FRI SEP 21 2007 ...THE SEVERE THUNDERSTORM WARNING FOR MAHASKA COUNTY EXPIRES AT 630 PM CDT... AT 626 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. REPORT WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING FOR EASTERN IOWA. LAT...LON 4126 9287 4151 9287 4151 9241 4117 9241 TIME...MOT...LOC 2321Z 276DEG 46KT 4136 9271 $$ KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 3:04 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Sep 21, 3:04 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 304 PM CDT FRI SEP 21 2007 .SHORT TERM /THROUGH TONIGHT/... COMPLICATED FORECAST TONIGHT. COLD FRONT IS CURRENTLY FROM A LAKE MILLS TO A SAC CITY LINE MOVING EAST AT 25 KTS OR SO. 18Z SOUNDINGS SHOWED A TREMENDOUS CAP OVER THE CWA AND THE MESOANALYSIS PAGE INDICATED SOME PRETTY STRONG CIN OVER THE CWA AS WELL. LOCAL RADARS SHOWING THINGS HAVING A TOUGH TIME GETTING STARTED BUT THINGS ARE STARTING TO PERCOLATE NOW. DEFINITELY BETTER DYNAMICS AND LIFT NE OF THE CWA AND THE FURTHER SOUTH YOU GO THE LESS THE BOUNDARY HAS GOING FOR IT. CURRENTLY LOOKING AT THE FAR NE CORNER OF THE CWA FOR POTENTIAL...AROUND THE MCW/ALO AREA BUT THIS WOULD BE FOR A LIMITED TIME THIS AFTERNOON BEFORE PUSHING INTO EASTERN IOWA WHERE THE BETTER AIRMASS IS. FOR THE GRIDS...I WILL DOWNPLAY THE THUNDER OVER THE WESTERN TWO THIRDS OF THE CWA TONIGHT WITH JUST AN ISOLATED MENTION AND KEEP THE MORE AGGRESSIVE WORDING FOR THE MCW/ALO AREA. THE FRONT SHOULD EXIT THE FAR SERN CWA BY 02Z WITH RAPIDLY CLEARING SKIES. GENERALLY WENT BELOW GUIDANCE TONIGHT...ESPECIALLY NW WHERE CAA HAS BEEN IN PLACE FOR A FEW HOURS. .LONG TERM /SATURDAY-FRIDAY/... REALLY ONLY ONE PRECIPITATION EVENT TO FOCUS ON DURING THIS PERIOD. WHILE NOT QUITE YET A SLAM DUNK...IT DOES APPEAR THAT THE BEST CHANCE OF RAIN AND THUNDERSTORMS WILL OCCUR MONDAY AND MONDAY NIGHT. TIMING DOES HINGE GREATLY ON THE ABSORPTION OF THE LARGE CUT OFF UPPER LEVEL LOW SPINNING OFF THE SRN CA COAST AT THIS TIME. EXPERIENCE HAS SHOWN THAT THESE LARGE LOWS DO NOT GET UP AND GO AS FAST AS MODELS WANT TO MAKE THEM. ON THE OTHER HAND IT IS HARD TO IGNORE THE AMAZING CONSISTENCY BETWEEN THE GFS AND NAM REGARDING THIS FEATURE. SINCE THE ECWMF/UK/ENSEMBLE PROGS ARE SHOWING A SLIGHTLY SLOWER MOVEMENT...I TRIED TO LEAN THIS FORECAST PACKAGE IN THEIR DIRECTION. THE OTHER WRINKLE WITH THIS EVENT IS THE ENTRAINING AND ABSORPTION OF THE GULF COAST TROPICAL SYSTEM EXPECTED TO GET PICKED UP BY LONG WAVE UPPER LEVEL TROUGH MOVING EAST ACROSS THE ROCKIES. MODELS APPEAR TO BE IN DECENT AGREEMENT SHOWING THESE FEATURES COMING TOGETHER IN OUR VICINITY MONDAY OR MONDAY NIGHT. SO WITH BROAD SYNOPTIC SCALE LIFT IMPINGING ON THE AREA...ALONG WITH FRONTAL FORCING AND PRECIPITABLE WATER VALUES 200 PERCENT OF NORMAL...SHOWERS AND THUNDERSTORMS ARE A GOOD BET...WITH LOCALLY HEAVY RAIN POSSIBLE. HAVE INCREASED POPS INTO LIKELY CATEGORY FOR MONDAY...AND COULD VERY WELL HAVE GONE LIKELY MONDAY NIGHT TOO...BUT LEFT IN HIGH CHANCE CATEGORY FOR BETTER COLLABORATION WITH SURROUNDING OFFICES. OTHERWISE...SATURDAY WILL BE A PERFECT DAY IF YOU LIKE SUNNY AND HIGHS IN THE 70S WITH LIGHT WINDS. SOUTHERLY RETURN FLOW KICKS BACK IN LATE SATURDAY NIGHT AND SUNDAY...BOOSTING TEMPS AND HUMIDITY LEVELS. SUNDAY WILL LIKELY BE ANOTHER DAY WITH HIGHS WELL INTO THE 80S. CLOUD COVER INCREASES SUNDAY NIGHT WITH THE CHANCE OF RAIN ALSO INCEASING...SO SMALLER DIURNAL RANGE IN STORE FOR SUN NIGHT AND MONDAY. A BROAD TROUGH OR ZONAL FLOW SETS UP ACROSS THE NRN CONUS IN THE WAKE OF MONDAYS SYSTEM. THIS WILL KEEP OUR AREA DRY AND SEASONABLE THROUGH AT LEAST THURSDAY NIGHT. ANOTHER TROUGH IS EXPECTED TO DIG THROUGH THE NRN ROCKIES BY FRIDAY AND THIS MAY BRING US A CHANCE OF RAIN FRIDAY. STILL TOO EARLY TO TELL FOR SURE. .AVIATION...21/18Z TAFS WERE WRITTEN BEFORE THOSE DOING 18Z SOUNDINGS CAME OUT. THOUGHT IS PERPLEXING THAT ONLY SHOWERS WERE DEVELOPING DESPITE THE FAIR AMOUNT OF CIN...GIVEN THE SHEAR AND STRENGTH OF THE COLD FRONT. 18Z SOUNDINGS CAME OUT WITH A +16 DEGREE AREA OF WARM AIR ALOFT SO IT MAY BE THAT THUNDER MAY NOT DEVELOP...ONLY SHOWERS. TAFS HAVE THUNDERSTORMS MENTIONED IN LINE WITH 12Z DATA BUT MAY NEED A TWEAKING. CONDITIONS WILL CONTINUE TO BE MONITORED W/R/T THUNDERSTORM DEVELOPMENT. WIND GUSTS WILL BE AN ISSUE FOR ALL TAF SITES REGARDLESS. FROPA INTO EASTERN IOWA IS FORECAST TO OCCUR AROUND 00Z. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION/SHORT TERM...FAB LONG TERM...MOYER
Hazardous weather outlook, Sep 21, 8:57 AM CDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 857 AM CDT FRI SEP 21 2007 IAZ005>007-016-017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-221400- KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-POCAHONTAS-HUMBOLDT- WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN- GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL- TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR- MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 857 AM CDT FRI SEP 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED BY THIS AFTERNOON. THE STORMS ARE EXPECTED TO FORM ALONG AN LINE THAT WILL SWEEP ACROSS CENTRAL IOWA BY EARLY THIS EVENING. SOME STORMS WILL BE SEVERE WITH DAMAGING WIND THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE SUNDAY NIGHT THROUGH EARLY TUESDAY. SOME OF THESE STORMS MAY BE SEVERE AND MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY BETWEEN 1 PM AND 7 PM TODAY. SPOTTERS MAY ALSO BE NEEDED NEXT MONDAY. IAZ004-015-221400- EMMET-PALO ALTO- 857 AM CDT FRI SEP 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED BY NOON. AN ISOLATED SEVERE STORM WILL BE POSSIBLE WITH DAMAGING WIND THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE SUNDAY NIGHT THROUGH EARLY TUESDAY. SOME OF THESE STORMS MAY BE SEVERE AND MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER SPOTTERS MAY BE NEEDED NEXT MONDAY. FAB
In the hours before
Local storm report, Sep 21, 5:18 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
518 PM CDT FRI SEP 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG NORWALK 41.50N 93.68W
09/21/2007 WARREN IA TRAINED SPOTTER
8INCH DIAMETER TREE LIMB DOWN IN THE CITY OF NORWALK.
&&
FBOKSALocal storm report, Sep 21, 5:19 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
519 PM CDT FRI SEP 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM DOWNBURST 2 S NORWALK 41.47N 93.68W
09/21/2007 WARREN IA LAW ENFORCEMENT
POWER POLE DOWNED IN RURAL WARREN COUNTY.
&&
FBOKSALocal storm report, Sep 21, 5:23 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
523 PM CDT FRI SEP 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TSTM WND DMG WAVERLY 42.73N 92.47W
09/21/2007 BREMER IA EMERGENCY MNGR
TREES AND LARGE LIMBS DOWN.
&&
STEACHOULocal storm report, Sep 21, 5:29 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
529 PM CDT FRI SEP 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG WATERLOO 42.49N 92.35W
09/21/2007 BLACK HAWK IA EMERGENCY MNGR
LARGE LIMBS DOWN BLOCKING ROADS
&&
BMOYERThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 5:19 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 26 min |
| Sep 21, 5:26 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 34 min |
| Sep 21, 5:43 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek, Tama | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.